Texas, 2012Wildfire in Texas, May 23, 2012
May 23, 2012 · NWS FWD · 2 events in 2 counties and zones
An 80-year old man was killed when his controlled burn got out of control due to gusty winds. Also, a large grassfire burned approximately 750 acres in Denton County; including 2 barns.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- $15,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An 80-year old man was killed when his controlled burn got out of control due to gusty winds. Also, a large grassfire burned approximately 750 acres in Denton County; including 2 barns.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 23, 8:18 AM CST, 1 hour 52 minutes earlier.
Area forecast discussion, May 23, 8:18 AM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
918 AM CDT WED MAY 23 2012
.UPDATE...
A QUICK REVIEW OF LATEST GUIDANCE SHOWS TEMPERATURES IN THE WEST
NEED TO BE BUMPED UP. MUCH MORE SUN THAN YESTERDAY AND GUSTY WINDS
WILL HELP WARM THINGS UP. UPDATE COMING OUT ASAP. 84
&&
.AVIATION...
A BAND OF STRATUS FROM TEMPLE SOUTH ALONG THE INTERSTATE 35 INTO
SAN ANTONIO IS SPREADING NORTH. HAVE UPDATED THE WACO TAF TO
INCLUDE TEMPO BKN010 FOR THE 12 TO 15Z PERIOD. DO NOT EXPECT
CEILINGS TO WORK THEIR WAY INTO THE METROPLEX AT THIS TIME. 58
.../PREVIOUS AVIATION DISCUSSION/...
VFR CONDITIONS WILL PREVAIL THROUGH 06Z THURSDAY...WITH MVFR
CEILINGS EXPECTED TO DEVELOP BETWEEN 06Z AND 09Z THURSDAY. THE
PRESSURE GRADIENT WILL TIGHTEN ACROSS NORTH TEXAS TODAY AS A
SURFACE LOW OVER WESTERN KANSAS DEEPENS. SOUTHERLY WINDS AROUND 10
KNOTS BEFORE DAYBREAK TODAY WILL INCREASE TO 15 TO 20 KNOTS BY
16Z...WITH GUSTS GUSTS TO 25 KNOTS POSSIBLE. THE GUSTS SHOULD
DIMINISH TOWARD SUNSET. 58
&&
.PREV DISCUSSION... /ISSUED 356 AM CDT WED MAY 23 2012/
DRY...WARM...AND WINDY CONDITIONS ARE EXPECTED FOR THE NEXT FEW
DAYS WITH THE DRY AND WARM WEATHER CONTINUING INTO THE WEEKEND.
NORTH TEXAS CURRENTLY REMAINS UNDER NORTHWEST FLOW ALOFT WITH A
LARGE LONG WAVE TROUGH TO OUR NORTHWEST AND AN UPPER LEVEL RIDGE
TO OUR SOUTHWEST. THE UPPER LEVEL RIDGE WILL GRADUALLY BUILD OVER
OUR REGION OVER THE NEXT FEW DAYS AND THEN STRENGTHEN OVER THE
SOUTHEASTERN CONUS THIS WEEKEND. EARLY NEXT WEEK...THE UPPER LEVEL
RIDGE WEAKENS SOME AND THEN MIGRATES/REDEVELOPS OVER NORTHERN
MEXICO.
A STRENGTHENING SURFACE LOW PRESSURE SYSTEM OVER EASTERN COLORADO
THIS MORNING WILL RESULT IN INCREASING WIND SPEEDS ACROSS THE
REGION TODAY AND TOMORROW. WIND SPEEDS OF 15 TO 25 MPH WITH GUSTS
OVER 30 MPH CAN BE EXPECTED. ANOTHER DEVELOPING SURFACE LOW IN
THE LEE OF THE ROCKIES ON FRIDAY WILL ALSO KEEP THE STRONGER WINDS
THROUGH FRIDAY. AS THE FIRST LOW PRESSURE SYSTEM MOVES ACROSS THE
PLAINS ON THURSDAY...THE 850 MB WINDS WILL SHIFT TO THE SOUTHWEST
AND PULL WARM 850 MB TEMPERATURES OVER NORTH AND CENTRAL TEXAS. IN
ADDITION...A DRYLINE WILL MOVE INTO OUR WESTERN COUNTIES THURSDAY
AFTERNOON. DESPITE THE WARM 850 MB TEMPERATURES...THE STRONGER WINDS
SHOULD OFFSET PEAK HEATING WITH AFTERNOON TEMPERATURES HOLDING IN
THE LOWER TO MIDDLE 90S...EXCEPT IN THE FAR WESTERN COUNTIES WHERE
LIGHTER WINDS BEHIND THE DRYLINE WILL ALLOW TEMPS TO SOAR TO
AROUND 100 DEGREES. OTHERWISE...A FAIRLY PERSISTENT TEMPERATURE
FORECAST IS ANTICIPATED FOR THE NEXT SEVEN DAYS WITH THE INFLUENCE
OF THE UPPER LEVEL RIDGE CONTROLLING THE WEATHER.
THROUGH MONDAY...THE RAIN CHANCES ARE VERY MINIMAL BUT CANNOT RULE
OUT A FEW ISOLATED SHOWERS OR THUNDERSTORMS DURING THIS PERIOD.
THE ANTICIPATED MODE OF ANY ACTIVITY THAT DOES DEVELOP WOULD BE
BRIEF...POP-UP ACTIVITY...WITH A THREAT FOR GUSTY WINDS AND SMALL
HAIL. HOWEVER...THE CHANCE IS TOO SMALL TO MENTION IN THE WEATHER
GRIDS AT THIS TIME. FRIDAY THROUGH SUNDAY...IF ANY SHOWERS OR
STORMS WERE TO DEVELOP WITH PEAK HEATING...THE MOST LIKELY
LOCATION WOULD BE OVER OUR WESTERN ZONES...AWAY FROM THE INFLUENCE
OF THE UPPER LEVEL RIDGE TO OUR EAST. BY TUESDAY...AS THE UPPER
LEVEL RIDGE SHIFTS BACK TO OUR SOUTHWEST...SOMEWHAT ZONAL FLOW
ALOFT WILL OCCUR OVER THE REGION. THE MODELS FORECAST A FRONT TO
MOVE DOWN THE PLAINS AND THIS MAY BRING A CHANCE FOR RAIN TO
AREAS NORTH OF I-20 TUESDAY AFTERNOON AND NIGHT. BEYOND THAT...IT
APPEARS THERE COULD BE ANOTHER CHANCE FOR RAIN NEAR THE END OF
NEXT WEEK BUT WILL NOT GET OUR HOPES UP TOO HIGH AT THIS TIME.
82/JLD
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 92 73 92 73 93 / 5 5 10 10 5
WACO, TX 94 71 93 72 93 / 5 5 10 10 5
PARIS, TX 88 67 89 68 89 / 5 5 10 10 5
DENTON, TX 92 72 92 72 92 / 5 5 10 10 5
MCKINNEY, TX 91 71 91 72 92 / 5 5 10 10 5
DALLAS, TX 92 73 92 73 93 / 5 5 10 10 5
TERRELL, TX 91 69 91 71 93 / 5 5 10 10 5
CORSICANA, TX 92 70 92 72 93 / 5 5 10 10 5
TEMPLE, TX 93 70 92 71 93 / 5 5 10 10 5
MINERAL WELLS, TX 93 69 94 70 94 / 5 5 10 10 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
/
Hazardous weather outlook, May 23, 3:04 AM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
404 AM CDT WED MAY 23 2012
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
404 AM CDT WED MAY 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE EXTREME
WESTERN COUNTIES OF NORTH TEXAS THURSDAY AFTERNOON.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NORTH OF
INTERSTATE 20.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Wildfire, Collin
- When
- May 23, 10:10 AM CST to 1:00 PM CST
- Where
- Collin forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 33.188, -96.572 (the zone’s center; the record gives no point)
An elderly man was killed when the pile of brush he was burning at his home near Lowry Crossing got out of control. The fire consumed the man. The winds on this morning were approximately 15 to 25 mph with gusts up to 30 mph. A Red Flag Warning was not in effect this day, but the county was under a No Burn Day.
Wildfire, Denton
- When
- May 23, 11:30 AM CST to 6:15 PM CST
- Where
- Denton forecast zone
- Property damage
- $40,000
- Crop damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 33.205, -97.117 (the zone’s center; the record gives no point)
A grassfire burned approximately 750 acres between Pilot Point and Celina in Denton County. The fire began south of FM 455 near Tischler and Riley Road from a tractor that was cutting wheat. Two barns were destroyed in the fire, and two homes were also damaged.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Wildfire, Collin | 2012-05-23 | 80 | Male | Outside/Open Areas | Direct |
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, May 23, 2012$1.6 million · 1.5 in hail · 9 events
- Hail and Damaging Winds in Minnesota, May 23, 2012$1.0 million · 1 in hail · 6 events
- Hail and Damaging Winds in Iowa, May 23, 2012$480,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 23, 2012$126,000 · 1.25 in hail · 10 events
- Flash Flood and Lightning Strike in Minnesota, May 23 to 24, 2012$140,000 · 2 events
- Hail and Lightning Strike in Colorado, May 23, 2012$50,000 · 1.75 in hail · 6 events
- Flash Flood and Hail in North Carolina, May 23, 2012$5,000 · 1.75 in hail · 33 events
- Tornado and Damaging Wind in Louisiana, May 23, 2012$25,000 · EF0 · 2 events
- Hail and Damaging Winds in Nebraska, May 23, 20121.75 in hail · 14 events
- Hail in Minnesota, May 23, 20121 in hail · 7 events
- Hail in South Carolina, May 23, 2012$6,000 · 1.25 in hail · 6 events
- Hail in North Carolina, May 23, 2012$6,000 · 1.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386073, 386069.